Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 50, NWS Paducah, KY

April 30, 19974 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Apr 30, 1997, 7:33 PM CDT for 4 counties in Kentucky. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 1997, 7:33 PM CDT (00:33 UTC)
Expired
Apr 30, 1997, 8:30 PM CDT
In force
57 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Graves County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 33 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 010034
FFWPAH
KYC083-143-157-145-010130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
733 PM CDT WED APR 30 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST KENTUCKY
 
   ...GRAVES COUNTY...LYON COUNTY...MARSHALL COUNTY
   ...EASTERN MCCRACKEN COUNTY
 
AT 730 PM CDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED MAJOR
STREET FLOODING OCCURRING IN THE REIDLAND AREA. MANY STREETS WERE
IMPASSABLE. HEAVY RAINFALL OCCURING IN A SHORT PERIOD OF TIME HAS
PRODUCED STREET FLOODING AND HAS CAUSED DITCHES AND SMALL CREEKS TO RISE
QUICKLY. RADAR INDICATED THAT STRONG THUNDERSTORMS PRODUCING HEAVY RAINS
WILL CONTINUE FOR THE NEXT HOUR.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
CNJ/MAL
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 1:17 PM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Apr 30, 1:17 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT WED APR 30 1997

INITIAL FORECAST PROBLEM IS COLD FRONT MOVING ACROSS MISSOURI AT 17Z.
MORNING RAOBS AND RUC DATA INDICATE STRONG CAPPING OVER THE REGION
SHOULD WEAKEN AS DAYTIME HEATING AND WARM MOIST ADVECTION CONTINUE.
700 MB COOLING IS PROGGED TO BEGIN LATE THIS AFTERNOON...WHICH WOULD
ERASE THE CAP AROUND THE TIME OF FRONTAL PASSAGE. KLSX RADAR AT 18Z
SHOWS INTENSE CONVECTION OVER NE MISSOURI. WILL HAVE TO MONITOR FOR
MORE CONVECTION DEVELOPING SOUTHWARD THIS AFTERNOON AND EVENING.
HIGHER CHANCE OF STORM DEVELOPMENT SHOULD BE TO THE NORTH...WHERE CAP
IS WEAKER AND DYNAMIC FORCING WILL BE STRONGER.

FRONTAL PASSAGE SHOULD BE AROUND 02Z AT KPAH AND 03-04Z AT KEVV. THIS
SHOULD END THUNDERSTORM THREAT. COLD AIR ADVECTION BEHIND FRONT IS
FAIRLY IMPRESSIVE. NGM BRINGS 850 ZERO DEGREE ISOTHERM DOWN TO KEVV
BY 12Z THURSDAY. HOWEVER...THE ATMOSPHERE SHOULD REMAIN WELL MIXED
AS BOUNDARY LAYER WINDS STAY AROUND 20 KNOTS OVERNIGHT. FWC AND FAN
INDICATE UPPER 40S FOR LOWS TONIGHT...WHICH LOOKS REASONABLE.

SURFACE HIGH PRESSURE WILL CROSS THE FA THURSDAY...ENDING THE
COLD ADVECTION. NGM EVEN HINTS AT RETURN FLOW BY 00Z FRIDAY.
TEMPS SHOULD RECOVER NICELY WITH STRONG SOLAR HEATING AND NEUTRAL
TEMP ADVECTION. FAN/FWC HIGHS APPEAR IN THE BALLPARK.

MY

In the hours before

Local storm report, Apr 30, 6:58 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CDT WED APR 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    MELBER                    KY   WIND DAMAGE
04/30/97   MCCRACKEN                      PUBLIC REPORT OF TREES
                                          DOWN.

CNJ
Local storm report, Apr 30, 7:00 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CDT WED APR 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    MELBER                    KY   WIND DAMAGE
04/30/97   MCCRACKEN                      PUBLIC REPORT OF TREES
                                          DOWN.

CNJ
Local storm report, Apr 30, 7:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT WED APR 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    LOWES                     KY   WIND DAMAGE
04/30/97   GRAVES                         POWER LINES DOWN

0700 PM    LEDBETTER                 KY   55 MPH TSTM GUST
04/30/97   LIVINGSTON

0718 PM    CALVERT CITY              KY   55 MPH TSTM GUST
04/30/97   MARSHALL

RLS
Local storm report, Apr 30, 7:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT WED APR 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    LOWES                     KY   WIND DAMAGE
04/30/97   GRAVES                         POWER LINES DOWN

0700 PM    LEDBETTER                 KY   55 MPH TSTM GUST
04/30/97   LIVINGSTON

0718 PM    CALVERT CITY              KY   55 MPH TSTM GUSTt
04/30/97   MARSHALL

RLS
Local storm report, Apr 30, 7:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT WED APR 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    REIDLAND                  KY   65 MPH TSTM GUST
04/30/97   MCCRACKEN                      REPORTED BY NWS EMPLOYEE

SHANKLIN
Local storm report, Apr 30, 7:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT WED APR 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM  |  REIDLAND                  KY   65 MPH TSTM GUST
04/30/97   MCCRACKEN                      REPORTED BY NWS EMPLOYEE

SHANKLIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:32 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman28 min
Apr 30, 7:38 PM CDTSevere Thunderstorm WarningPAHLyon, Marshall37 min
Apr 30, 7:47 PM CDTSevere Thunderstorm WarningPAHGraves43 min
Apr 30, 8:32 PM CDTSevere Thunderstorm WarningPAHCalloway43 min
Apr 30, 8:49 PM CDTSevere Thunderstorm WarningPAHChristian56 min
Apr 30, 9:33 PM CDTSevere Thunderstorm WarningPAHTodd57 min

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.